Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 4, 2004, 3:27 PM EDT for Bertie County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 4, 2004, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Bertie County, NC
The radar
The Morehead City radar (KMHX), 119 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 041927 SVRAKQ NCC015-042000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 326 PM EDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERTIE COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 400 PM EDT * AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF WOODARD...OR ABOUT 6 MILES SOUTHEAST OF WILLIAMSTON...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODARD BY 340 PM EDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3586 7710 3569 7703 3580 7654 3602 7663 $$ REILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:16 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 4, 1:16 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 116 PM EDT FRI JUN 4 2004 SENT UPDATED ZONES TO INCLUDE TORNADO WATCH #394 UNTIL 500 PM EDT FOR NC ZONES AND FAR SE VA ZONES FROM SOUTHAMPTON-ISLE OF WIGHT SEWD. && BROWN && PREV AFD BELOW UPDATED ZONES HAVE BEEN SENT TO REFLECT CURRENT TRENDS AND AFTN EXPECTATIONS. TEMPS HAVE COOLED INTO THE 60S MOST LOCATIONS IN WRN 2/3 CWA WHERE MDT/HVY RAIN HAS FALLEN. DROPPED MAXES A FEW DGRS. OTHERWISE MAIN UPDATE TO ZONES WAS TO ADD HEAVY AT TIMES TO WORDING FOR PRECIP W/ PWS 1.5 TO 1.75 INCHES. MAIN VORT MAX/UPR LOW SEEN WELL IN WV SAT SPINNING OVER ERN KY. THIS FEATURE WILL DRIFT EWD LATER TDY...AND GOOD W/ GOOD LOW LVL CONV...UPDATED FCST HAS CAT POPS IN ALL ZONES EXCEPT MD ERN SHORE. DRIER MID LVL AIR ALSO SEEN WORKING INTO CNTRL NC...SO THINK TSTMS/SHWRS WILL BCM MORE SCTD SW ZONES LATER THIS AFTN. W/ STRG LOW LVL SHEAR WILL CONT TO MONITOR CLOSELY FOR ROTATION. CURRENTLY A POSSIBLE TORNADIC CELL IN CNTRL NC ALONG WARM FRNTL BNDRY IS SLOWLY WORKING NEWD TWDS NE NC ZONES. .SYNOPSIS... UPR LVL LO PRES FM KY MVS E TO CNTRL MTNS BY LT THIS AFTN. MNWHL...SFC LO PRES DVLPS OVR CSTL PLN OF ERN NC...THEN BEGINS MVG NE. UPR LVL SYS WKNS AS IT HEADS NE THRU NRN MDATLC TNGT INTO SAT NGT...AND SFC LO PRES EXITS S OF NEW ENG. WK HI PRES RETURNS DURG THE WKND...FOLLOWED BY NEXT UPR LVL SYS FM MS VLY ARRIVING ERY NEXT WK. && .DISCUSSION... BIGGEST ISSUE TO RESOLVE IN SHORT TERM FCST IS AMT OF QPF. INITIAL AREA OF SHRAS/TSRAS SPRDG NWD INTO WRN VA FM NW HALF OF NC. PCPN CURRENTLY SKIRTING ALG FAR WRN AKQ FCST BRDR. THERE CONTS TO BE A LACK OF PCPN OVR THE CSTL PLN FM ERN NC TO GA. HERE IS WHR THE PRBLM LIES FOR TDA/TNGT FCST. APRS...MAIN AREA OF PCPN WL BCM CONCENTRATED TWD THE CNTRL MTNS AND WRN PDMNT (GENLY W OF FA)...WHL SCND AREA DVLPS OVR CSTL PLNS IN RESPONSE TO DVLPG CSTL LO PRES. MDLS SUGG THAT THERE IS ARE WL BE LESS PCPN THRUT MUCH OF FA TDA INTO TNGT...W/ HIEST AMTS SE VA TO NE NC. HV CHOSEN TO GO W/ LIKELY POPS ALL AREAS (BY AFTN INTO EVE HRS)...EVEN MENTIONING CHC TSRAS...ESP XTRM SRN VA/NE NC LCTNS. ONE THING DEFINITE...TEMPS QUITE A BIT LWR THAN YDA...ONLY REACHING LWR/MID 70S. LLVL WNDS RMN N (GFS) COMPARED TO SW (ETA) ON SAT...WHICH WOULD CORRECT...NOT CONFIDENT ATTM. LINGERING N WNDS USUALLY MEAN CONSIDERABLE CLDNS AND CORRESPONDING LWR TEMPS...DVLPG SW WNDS WOULD LIKELY LEAD TO SOME CLRG BY AFTN HRS (AND SLGTLY WRMR TEMPS). FOR NOW...LEANED TWD THE LATTER...AND MCLDY ALL AREAS (BEST CLRG IN AFTN...AND CNTRL/S SXNS OF FA)...TAKING AVG OF MDL HI TEMPS (GENLY MID/UPR 70S). && .MARINE... SCA CONDS DVLPG BY TNGT FENWICK ISL TO CAPE CHARLES LGT. && .AVIATION... SCTD IFR CONDS THIS AFTN/EVE HRS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && 25/32
Hazardous weather outlook, Jun 4, 5:30 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUN 04 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT FRI JUN 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... LOW PRESSURE WILL MOVE ACROSS THE REGION TODAY INTO TONIGHT...RESULTING IN SHOWERS...AND SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY OVER THE PIEDMONT OF CENTRAL VIRGINIA...AND OVER HAMPTON ROADS AND NORTHEAST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jun 4, 12:02 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1202 PM EDT FRI JUN 4 2004 NCZ012>014-VAZ087-092-041630- GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA- 1202 PM EDT FRI JUN 4 2004 ...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL NORTH CAROLINA... AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM GATESVILLE TO 13 MILES NORTHWEST OF GARYSBURG...OR FROM GATESVILLE TO 8 MILES NORTHWEST OF ROANOKE RAPIDS...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...GATESVILLE AROUND 1210 PM...DAHLIA AROUND 1220 PM...AND BOYKINS AROUND 1230 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EMPORIA AND MURFREESBORO. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT/USIS
Special weather statement, Jun 4, 12:40 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1240 PM EDT FRI JUN 4 2004 NCZ012>017-030>032-102-VAZ060-065>067-079-080-087>089-092-093- 095>098-041800- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA- HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC- PERQUIMANS NC-PRINCE EDWARD VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA- SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 1240 PM EDT FRI JUN 4 2004 ...HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA... SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH MID AFTERNOON. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. EXPECT FREQUENT DANGEROUS LIGHTNING WITH ANY THUNDERSTORMS. MALOIT
Special weather statement, Jun 4, 1:53 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 153 PM EDT FRI JUN 4 2004 NCZ012>017-030>032-102-VAZ060-065>067-079-080-087>089-092-093- 095>098-041930- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA- HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC- PERQUIMANS NC-PRINCE EDWARD VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA- SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 153 PM EDT FRI JUN 4 2004 ...HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA... SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA THIS AFTERNOON. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Special weather statement, Jun 4, 2:07 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 207 PM EDT FRI JUN 4 2004 VAZ061-068>071-081>084-086-090-091-094-041930- AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA- GLOUCESTER VA-HENRICO VA-JAMES CITY VA-MATHEWS VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-POWHATAN VA-PRINCE GEORGE VA-YORK VA- 207 PM EDT FRI JUN 4 2004 ...HEAVY RAINFALL THIS AFTERNOON ACROSS CENTRAL AND EAST CENTRAL VIRGINIA... PERIODS OF RAIN...LOCALLY HEAVY AT TIMES...WILL CONTINUE ACROSS CENTRAL AND EAST CENTRAL VIRGINIA THIS AFTERNOON. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Jun 4, 3:20 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT FRI JUN 4 2004 NCZ012>017-030>032-102-VAZ060-065>067-079-080-087>089-092-093- 095>098-042100- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA- HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC- PERQUIMANS NC-PRINCE EDWARD VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA- SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 320 PM EDT FRI JUN 4 2004 ..HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA... SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL CONTINUE ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH LATE THIS AFTERNOON. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. MALOIT
Special weather statement, Jun 4, 3:25 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 325 PM EDT FRI JUN 4 2004 VAZ048-049-061>063-068>073-081>086-090-091-094-042100- AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA VA- GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-MATHEWS VA-MIDDLESEX VA- NEW KENT VA-NEWPORT NEWS/HAMPTON VA-POWHATAN VA-PRINCE GEORGE VA- YORK VA- 325 PM EDT FRI JUN 4 2004 ..HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND EAST CENTRAL VIRGINIA... PERIODS OF RAIN...LOCALLY HEAVY AT TIMES...WILL CONTINUE ACROSS CENTRAL AND EAST CENTRAL VIRGINIA THROUGH LATE THIS AFTERNOON. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.